A condition known as sprue-like enteropathy has been linked to use of the hypertension medication Benicar. Sprue-like enteropathy is a disease often characterized by celiac-like symptoms which have been known to damage the small intestine’s ability to absorb nutrients. The symptoms of sprue-like enteropathy are wide-ranging, from chronic diarrhea to kidney damage to villous atrophy; the erosion of the small intestine. In many instances, sprue-like enteropathy is initially diagnosed as Celiac disease. Following a study by Dr. Joseph Murray of the Mayo Clinic, a link was drawn between sprue-like enteropathy and the use of the drug Benicar. Dr. Murray’s findings led to the FDA updating Benicar’s label and opened the door for lawsuits from patients who suffered from sprue-like enteropathy and other ailments while on Benicar.

Prior to Dr. Murray’s study, many of the patients who suffered from sprue-like enteropathy had initially been diagnosed with Celiac disease. Unlike individuals who actually suffer from Celiac disease, these patients did not show improvement from typical treatments, such as a gluten-free diet. In most cases, the misdiagnosis of Celiac disease occurred because these patients had not had a blood test performed to determine whether they had Celiac disease. A blood test would have been able to show that the patients did not have a measurable amount of tissue transglutaminase in their blood, proving that they likely did not have Celiac disease.

Dr. Murray’s study found a likely link between Benicar and sprue-like enteropathy. Dr. Murray chose 22 patients who had discontinued Benicar for his study. All of the study participants showed a significant improvement of symptoms following their discontinuation of Benicar. Following the publishing of Dr. Murray’s findings in the Mayo Clinic Proceedings, the FDA issued their label update for Benicar; warning of harmful side effects such as sprue-like enteropathy and other gastrointestinal ailments. The findings of Dr. Murray’s study combined with the updated FDA label may provide patients who suffered from sprue-like enteropathy while on Benicar the opportunity to recoup compensation for any damages incurred.

Despite the ongoing Benicar litigation, it’s important that patients understand that not everyone who took Benicar and suffered from gastrointestinal side effects are eligible for a claim. In most cases, to be eligible for compensation, the patient must have suffered from sprue-like enteropathy before the label update in July of 2013. Additionally, patients must have been taking the drug for at least four to six months before suffering from symptoms.